Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Memphis, TN

May 16, 2018Chester County, Hardeman County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2018, 2:57 PM CDT for Chester County, Hardeman County, McNairy County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 2:57 PM CDT (19:57 UTC)
Expired
May 16, 2018, 3:45 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chester County, TN, Hardeman County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS54 KMEG 161957
SVRMEG
TNC023-069-109-162045-
/O.NEW.KMEG.SV.W.0074.180516T1957Z-180516T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
257 PM CDT WED MAY 16 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Hardeman County in southwestern Tennessee...
  McNairy County in southwestern Tennessee...
  Southern Chester County in southwestern Tennessee...

* Until 345 PM CDT.

* At 257 PM CDT, a severe thunderstorm was located near Masseyville,
  or 9 miles south of Chickasaw State Forest, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Selmer, Big Hill Pond State Park, Adamsville, Silerton, Pocahontas,
  Masseyville, Robertson, McNairy, Bethel Springs, Middleton,
  Eastview, Michie, Guys, Ramer, Hornsby, Finger, Stantonville,
  Milledgeville, Saulsbury and Forty Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 8838 3500 8914 3534 8888 3538 8837
TIME...MOT...LOC 1957Z 277DEG 27KT 3524 8881 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
516 
WWUS54 KMEG 162016
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
316 PM CDT WED MAY 16 2018

TNC023-162025-
/O.CAN.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
Chester TN-
316 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHESTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3500 8838 3500 8914 3523 8896 3527 8879
      3525 8878 3525 8872 3530 8869 3538 8837
TIME...MOT...LOC 2015Z 277DEG 27KT 3522 8864 

$$

TNC069-109-162045-
/O.CON.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
Hardeman TN-McNairy TN-
316 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN HARDEMAN AND MCNAIRY COUNTIES...

At 315 PM CDT, a severe thunderstorm was located near Selmer, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Selmer, Big Hill Pond State Park, Adamsville, Pocahontas, McNairy,
Bethel Springs, Middleton, Eastview, Michie, Guys, Ramer, Hornsby,
Stantonville, Milledgeville, Saulsbury, Forty Forks, Rose Creek, Good
Hope, Pebble Hill and Tulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 8838 3500 8914 3523 8896 3527 8879
      3525 8878 3525 8872 3530 8869 3538 8837
TIME...MOT...LOC 2015Z 277DEG 27KT 3522 8864 

HAIL...1.00IN
WIND...60MPH
 
$$
791 
WWUS54 KMEG 162032
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
332 PM CDT WED MAY 16 2018

TNC069-162042-
/O.CAN.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
Hardeman TN-
332 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDEMAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3500 8838 3500 8879 3525 8878 3525 8872
      3526 8871 3530 8869 3530 8865 3531 8864
      3538 8837
TIME...MOT...LOC 2032Z 277DEG 27KT 3520 8848 

$$

TNC109-162045-
/O.CON.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
McNairy TN-
332 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR MCNAIRY COUNTY...

At 332 PM CDT, a severe thunderstorm was located near Adamsville, or
near Selmer, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Selmer, Big Hill Pond State Park, Adamsville, McNairy, Bethel
Springs, Eastview, Michie, Guys, Ramer, Stantonville, Milledgeville,
Forty Forks, Rose Creek, Good Hope, Pebble Hill, Tulu, Old Lawton,
Acton, Purdy and Chewalla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 8838 3500 8879 3525 8878 3525 8872
      3526 8871 3530 8869 3530 8865 3531 8864
      3538 8837
TIME...MOT...LOC 2032Z 277DEG 27KT 3520 8848 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:27 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 16, 12:27 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1227 PM CDT Wed May 16 2018

.DISCUSSION...
Updated for 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1051 AM CDT Wed May 16 2018/

UPDATE...

Temperatures are running about 5 to 10 degrees cooler than 24
hours across much of the Mid-South. This is attributed to the
enhanced cloud cover and ongoing showers and thunderstorms across
the eastern half of the forecast area. Latest water vapor
satellite imagery depicts a weak shortwave pivoting across the
Memphis area. Latest surface analysis places a stationary boundary
along and near the I-40 corridor. Some low level convection has
begun to fire up mainly along this boundary, noted by a field of
agitated cumulus and light radar returns.

For the rest of the day expect: enhanced cloud cover, scattered
showers, and isolated thunderstorms. Temperatures will top out in
the mid to upper 80s areawide, yielding about 1200-1800 J/kg of
SBCAPE. A couple of strong storms are possible with gusty winds
up to 45 mph this afternoon, but most activity should remain below
this limit, due to an elevated cap around 600-700mb. Activity
will diminish near sundown with the loss of daytime heating.

Went ahead and knocked high temperatures down a couple of degrees
and adjusted the temperature trend accordingly. In addition, went
ahead and increased POPs near the Tennessee River, where a
cluster of storms has been ongoing. New zones and grids are now
available.

AC3

&&

.PREV DISCUSSION... /issued 641 AM CDT Wed May 16 2018/

.UPDATE...
Updated for 12Z Aviation Discussion below.

PREV DISCUSSION... /issued 438 AM CDT Wed May 16 2018/

DISCUSSION...Surface analysis this morning places a weak quasi-
stationary boundary over the Lower Mississippi Valley. Regional
WSR-88D radar trends indicate showers and thunderstorms associated
with a Mesoscale Convective System (MCS) over Oklahoma while
scattered showers and a thunderstorm or two were occurring over
portions of North Mississippi. As of 4 AM CDT, temperatures across
the Mid-South range from the middle 60s to lower 70s.

A weak surface boundary will slowly move across the Lower
Mississippi Valley into Thursday. This boundary combined with an
upper level low in the Northwest Florida Gulf Coast, a weak mid-
level trough over the region, and daytime instability will be the
focus for scattered showers and thunderstorms across the Mid-
South. Overall weak shear combined with surface based instability
reaching 2000 J/kg or greater suggest potential for pulse type
showers and thunderstorms. Short term models including CAM models
differ on placement of potential showers and thunderstorms due to
the smaller scale environment associated with summer-like
convection. Nonetheless, I think coverage should be somewhat
better than yesterday. A few strong to perhaps an isolated severe
thunderstorm will be possible through the period with damaging
winds and localized heavy rainfall being the main threats if any
thunderstorms can reach severe limits.

Models indicate the upper level off the Northwest Florida Gulf
Coast will move north and become absorbed in the upper level
trough axis over the Southeast United States. Meanwhile, an upper
level low will develop over Missouri and drop into the Tennessee
Valley this weekend bringing additional shower and thunderstorm
chances to the Lower Mississippi Valley for the upcoming weekend.
Long term models indicate the upper level synoptic pattern will
continue to remain unsettled over the Mississippi Valley well into
next week as a series of upper level shortwaves within northwest
flow aloft move along the periphery of an upper level ridge axis.
This pattern would favor shower and thunderstorm chances each day,
perhaps associated with MCS's.

CJC

&&

.AVIATION...
18Z TAFs

Scattered SHRA/TSRA enhanced by passing weak disturbances will
affect the sites over the next 24 hours...with the greatest window
of occurrence expected from midday through mid evening. Cigs and
vsby will generally be VFR with brief periods of MVFR...though
TUP may see a more persistent MVFR deck late. Winds will be light
and variable with a slight increase in speeds during convection
and a directional bias from the north.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 16, 4:41 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Wed May 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to perhaps an isolated severe thunderstorm is
possible late this afternoon into early evening across the Mid-
South. Damaging winds along with localized heavy rainfall are the
threats if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 16, 2:18 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT WED MAY 16 2018

TNZ090-161945-
Hardeman TN-
218 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Hardeman County in southwestern Tennessee...

At 218 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bolivar, moving
east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardeman County should monitor this storm closely.

LAT...LON 3509 8919 3536 8918 3543 8887 3543 8884
      3539 8884 3535 8880 3533 8879 3531 8879
      3526 8878 3515 8878
TIME...MOT...LOC 1918Z 250DEG 11KT 3528 8897
Local storm report, May 16, 2:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/16/2018  M0.75 INCH       HARDEMAN           TN   PUBLIC

&&

WLC
Local storm report, May 16, 2:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     BOLIVAR                 35.26N 89.00W
05/16/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TRAINED SPOTTERS REPORT TREES DOWN AND LARGE LIMBS NEAR
            HIGHWAY 64.

&&

WLC
Special weather statement, May 16, 2:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT WED MAY 16 2018

TNZ088-162000-
Shelby TN-
234 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southeastern Shelby County in southwestern Tennessee...

At 233 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cordova. This storm
was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Shelby County should monitor this storm
closely.

LAT...LON 3526 8985 3531 8964 3512 8964 3500 8965
      3500 8986
TIME...MOT...LOC 1933Z 194DEG 4KT 3516 8976
Special weather statement, May 16, 2:35 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT WED MAY 16 2018

TNZ019-162000-
Dyer TN-
235 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Central Dyer County in northwestern Tennessee...

At 235 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Miston, or 7 miles
east of Caruthersville, moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Dyer County should monitor this storm closely.

LAT...LON 3621 8929 3595 8933 3595 8960 3611 8962
      3613 8959 3614 8959 3616 8960 3618 8962
      3619 8949 3621 8948
TIME...MOT...LOC 1935Z 342DEG 10KT 3615 8954
Special weather statement, May 16, 2:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT WED MAY 16 2018

MSZ007-008-011-012-162015-
Tunica MS-Panola MS-Tate MS-Quitman MS-
248 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 248 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Little Texas, or 17
miles west of Senatobia, moving southeast at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...northwestern Panola...western Tate
and northern Quitman Counties should monitor this storm closely.

LAT...LON 3434 9039 3476 9041 3476 9020 3472 9020
      3476 9017 3475 9016 3476 9013 3473 9010
      3474 9009 3472 9007 3473 9006 3471 9005
      3471 9001 3434 9005
TIME...MOT...LOC 1948Z 326DEG 6KT 3457 9028

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:47 PM CDTSpecial Weather StatementMEGCarroll28 min
May 15, 8:13 PM CDTSpecial Weather StatementMEGCarroll32 min
May 15, 10:24 PM CDTFlash Flood WarningMEGCarroll3 hr
May 16, 1:42 AM CDTAreal Flood AdvisoryMEGDecatur, Henderson2 hr
May 16, 10:05 AM CDTAreal Flood AdvisoryMEGBenton, Decatur, Henderson3 hr
May 16, 1:05 PM CDTSpecial Weather StatementMEGHaywood25 min
May 16, 1:55 PM CDTSpecial Weather StatementMEGLake35 min
May 16, 2:18 PM CDTSpecial Weather StatementMEGHardeman27 min
May 16, 2:31 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy29 min
May 16, 2:34 PM CDTSpecial Weather StatementMEGShelby26 min
May 16, 2:35 PM CDTSpecial Weather StatementMEGDyer25 min
May 16, 3:02 PM CDTSpecial Weather StatementMEGLake, Obion28 min
May 16, 3:06 PM CDTSpecial Weather StatementMEGHardeman24 min
May 16, 3:31 PM CDTSpecial Weather StatementMEGLake44 min
May 16, 3:39 PM CDTSevere Thunderstorm WarningMEGMcNairy36 min
May 16, 4:47 PM CDTSpecial Weather StatementMEGHaywood28 min
May 16, 5:12 PM CDTSpecial Weather StatementMEGHaywood33 min
May 16, 6:02 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.